Indiana, 2017

Hail and Damaging Wind in Indiana, March 30, 2017

March 30, 2017 · NWS IWX · 4 events in 3 counties and zones

A warm front edged north into portions of northern Indiana, bringing with it a low CAPE but high shear environment for rotating supercells. Several cells developed across central Indiana and worked northeast, crossing the warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front edged north into portions of northern Indiana, bringing with it a low CAPE but high shear environment for rotating supercells. Several cells developed across central Indiana and worked northeast, crossing the warm front. However the depth of cold air north of the front was sufficient to limit any severe threat to isolated large hail despite strong rotation being noted on radar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 30, 2:18 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 30, 2:18 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
318 PM EDT Thu Mar 30 2017

.SYNOPSIS...
Issued at 145 PM EDT Thu Mar 30 2017

Showers and thunderstorms are expected this afternoon and evening
as a low pressure system approaches from the Southern Plains.
There is a risk of severe storms south of Highway 24 this
afternoon into early this evening. Showers will taper off from
west to east Friday as the low departs. High pressure will build
into the Midwest Saturday into Sunday providing fair weather.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 315 PM EDT Thu Mar 30 2017

Center of low pressure near Quincy IL as of 19z will gradually edge
east-northeast into northern IN by later tonight and into northern
OH/Lake Erie by Friday as closed 500 mb low wobbles east through the
OH Valley. This track will allow the system warm front now over
central IL/IN to mix northeast into far southern zones later this
aftn/eve (south of Hwy 24). Continued low level theta-e advection,
weak elevated instability, and deep layered forcing within a leading
southerly LLJ core should keep at least scattered showers/storms
(small hail possible) going into the evening near and north of this
warm front. There remains a threat for an isolated severe storm from
Marion IN to Lima OH (southeast of Hwy 24) btw 20-02z near warm
front given favorable kinematics/low lvl shear and potential for
some weak MLCAPE increasing to above 500 j/kg. A brief
tornado/hail/damaging winds will be possible here if any low
centroid/discrete cells or line segments can interact with this
warm front.

Deep moisture plume/LLJ will push off to the east by later tonight-
Friday bringing an end to any thunder/heavier rain chances.
Unfortunately cool/cloudy, and at times showery, conditions will
persist in trailing deformation area, especially over far ne IN/nw
OH/sc Lower MI where subtle TROWAL/trough feature may allow more
widespread rain to continue through the day on Friday.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 315 PM EDT Thu Mar 30 2017

This weekend will feature seasonable temps and mainly dry conditions
as low level anticyclonic flow briefly builds in wake of system
exiting to off the Mid Atlantic coast by Saturday. The next in a
series of systems in this active pattern will bring rain chances
back into the forecast Sunday night/Monday and again toward
Wednesday-Thursday. Temperatures will average near to slightly above
normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 140 PM EDT Thu Mar 30 2017

Low pressure will continue to approach the area, and after a brief
window of no rain, showers and thunderstorms will come back in for
this afternoon. Showers and thunderstorms have the capability of
reducing conditions into MVFR and possibly IFR within heavier rain
and lower LCLs. The warm front will slowly push from south to
north through the area by early overnight, thus the greater chance
for severe weather is at FWA where the residence time for heating
and accumulation of instability will be greater. The main impacts
will be gusty wind and hail. Moisture will remain around the
region overnight with the low pressure system still nearby and,
with the weaker winds, there could be areas of fog that form with
a greater chance at SBN than FWA. Stronger winds begin to come
back in right around daybreak tomorrow as the low pressure system
vacates the region pushing the moisture out early, though some low
stratus could still remain.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 4 PM EDT this afternoon for LMZ043-
     046.

&&

SYNOPSIS...Roller
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 30, 2:28 PM EST, 2 hours 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
328 PM EDT Thu Mar 30 2017

INZ026-027-032>034-OHZ024-025-311930-
Wells-Adams-Grant-Blackford-Jay-Van Wert-Allen OH-
328 PM EDT Thu Mar 30 2017

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected late this afternoon into this
evening. Severe thunderstorms are possible, with large hail, damaging
winds, and isolated tornadoes all possible. Locally heavy rainfall
may cause some minor river flooding in low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ017-018-020-022>025-OHZ015-016-311930-
Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Paulding-
Putnam-
328 PM EDT Thu Mar 30 2017

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected late this afternoon into this
evening. Strong to severe thunderstorms are possible, with large
hail the primary threat. Locally heavy rainfall may cause some minor
river flooding in low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003>009-012>016-MIZ077>081-OHZ001-002-004-005-311930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
328 PM EDT Thu Mar 30 2017 /228 PM CDT Thu Mar 30 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected late this afternoon into this
evening. Severe thunderstorms are not expected, though a few storms
may contain small hail and frequent lightning. Locally heavy
rainfall may cause some minor river flooding in low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-311930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
328 PM EDT Thu Mar 30 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

There is a chance for thunderstorms late this afternoon into early
this evening. The storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Small craft advisory conditions are likely Friday into Friday
evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Mar 30, 12:37 PM EST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
137 PM EDT THU MAR 30 2017

INZ018-026-027-301800-
Adams-Allen-Wells-
137 PM EDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEN...NORTHEASTERN
WELLS AND NORTHWESTERN ADAMS COUNTIES...

At 136 PM EDT, a strong thunderstorm was located near Markle, or near
Ossian, moving northeast at 50 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Fort Wayne, New Haven, Bluffton, Ossian, Monroeville, Markle,
Middletown, Zanesville, Uniondale, Nine Mile, Magley, Yoder, Poe,
Murray, Hessen Cassel, Maples, North Oaks, Tocsin, Hoagland and
Kingsland.

This includes INTERSTATE 469 between MILE MARKERs 0 and 6, and
between MILE MARKERs 9 and 19.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4070 8526 4080 8534 4088 8534 4113 8510
      4095 8483
TIME...MOT...LOC 1736Z 224DEG 43KT 4083 8525

NWS
Special weather statement, Mar 30, 1:47 PM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Northern Indiana
247 PM EDT THU MAR 30 2017

INZ018-026-027-OHZ024-301915-
Adams-Allen-Wells-Van Wert-
247 PM EDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN...
NORTHEASTERN WELLS...ADAMS AND NORTHWESTERN VAN WERT COUNTIES...

At 246 PM EDT, a strong thunderstorm was located near Bluffton,
moving northeast at 50 mph.

Pea size hail is possible with this storm.

Locations impacted include...
New Haven, Bluffton, Decatur, Berne, Monroeville, Convoy, Monroe,
Middletown, Preble, Dixon, Vera Cruz, Murray, Peterson, Zulu, Tocsin,
Kingsland, Rivare, Townley, Magley and Craigville.

This includes INTERSTATE 469 between MILE MARKERs 13 and 21.

LAT...LON 4061 8501 4074 8525 4110 8499 4101 8480
      4099 8480 4099 8476 4094 8466
TIME...MOT...LOC 1846Z 211DEG 44KT 4075 8506

NWS
Special weather statement, Mar 30, 3:09 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Northern Indiana
409 PM EDT THU MAR 30 2017

INZ022>024-302100-
Wabash-Miami-Cass-
409 PM EDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT WABASH...SOUTHEASTERN CASS AND
MIAMI COUNTIES...

At 409 PM EDT, a strong thunderstorm was located near Grissom Afb,
moving northeast at 55 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Peru, Wabash, North Manchester, Grissom Afb, Walton, Bunker Hill,
Mexico, Lincoln, Wells, Galveston, Miami, Converse, Erie, Denver,
Roann, Lagro, Amboy, Macy, Onward and Richvalley.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4058 8636 4099 8611 4099 8564 4097 8564
      4065 8583 4065 8586 4059 8586 4056 8588
      4056 8597
TIME...MOT...LOC 2009Z 219DEG 49KT 4060 8619

SLL
Local storm report, Mar 30, 4:26 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
526 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 NNW MARION            40.57N 85.68W
03/30/2017  M0.50 INCH       GRANT              IN   TRAINED SPOTTER

            .

&&

GH
Local storm report, Mar 30, 4:44 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 PM EDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             HARTFORD CITY           40.45N 85.37W
03/30/2017  U0.50 INCH       BLACKFORD          IN   TRAINED SPOTTER

            .

&&

GH

The radar

The Northern Indiana radar (KIWX), 105 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blackford

When
March 30, 4:45 PM EST to 4:46 PM EST
Where
Blackford County, Hartford City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.450, -85.370

A trained spotter reported wind gusts to 60 mph along with hail of unknown size covering the road.

Hail, Blackford

When
March 30, 5:00 PM EST to 5:01 PM EST
Where
Blackford County, 2.97 mi ENE of Hartford City Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
40.490, -85.330

The public reported through social media.

Hail, Allen

When
March 30, 5:01 PM EST to 5:02 PM EST
Where
Allen County, 0.52 mi W of Ft Wayne
Measured
0.75 in hail
Reported by
Public
Coordinates
41.070, -85.140

Hail, Jay

When
March 30, 5:17 PM EST to 5:18 PM EST
Where
Jay County, 0.69 mi N of Fiat
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -85.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687023, 687020, 687021, 687022.